I appreciate Drs. Weinberg and Baughman for their interest in our Letter to the Editor.1They call attention to an underlying carnitine deficiency associated with an increased risk of unexpected metabolic acidosis and cardiovascular collapse triggered by drugs that may potentially induce mitochondrial dysfunction. Acquired carnitine deficiency may be caused by cirrhosis, chronic renal failure, malabsorption syndrome, renal tubular acidosis, and certain drugs that are conjugated carnitine (e.g. , valproate, zidovudine), which are not uncommon in the intensive care unit setting.2Of particular note, patients receiving valproate may develop low concentrations of free carnitine in plasma, thus rendering them at risk for development of mitochondrial β-oxidation defects when propofol is used for sedation. This may partly explain why many case reports of so-called propofol infusion syndrome have been reported from patients in the neurosurgical intensive care unit but not the general surgical intensive care unit.3If this is the case, I suspect that l-carnitine therapy may reverse clinical manifestations of propofol infusion syndrome.
Jikei University, School of Medicine, Tokyo, Japan. email@example.com